Breast cancer runs in my family. My mother had it first, and I was diagnosed six years ago. Mine was estrogen receptor positive, so I avoid sources of estrogen.
Last year, I read that some sunscreens have estrogenic activity. Is this true? I would like to know for my own safety and for my daughters and granddaughters. They will be slathering on sunscreen all summer long. I'd like to know which ingredients could be a problem and which are safe.
It comes as a shock to many people that some chemicals in sunscreens can be absorbed into the body (Journal of the European Academy of Dermatology and Venereology, April 2008). Benzophenone-3 (BP-3) also is known as oxybenzone. This common sunscreen ingredient has estrogenic activity, though the risk remains uncertain. Nevertheless, it might be prudent to look for other options.
Physical blockers like zinc and titanium seem safe and are recommended by dermatologists.
A few years back, someone wrote to you and asked about eyedrops making a family member's eyelashes grow. I lost this article. Please tell me the name of the medicine.
The prescription glaucoma medicine Lumigan (bimatoprost) has an unusual side effect, eyelash growth. This ingredient is now available as Latisse, prescribed to help eyelashes grow thicker and longer.
I have been drinking a lot of cranberry juice to ward off a urinary-tract infection. I also have been eating dried cranberries as a snack. Is it possible this could affect Coumadin? My blood work (INR) is now out of bounds. I haven't changed anything else in my diet.
There have been several cases of cranberries increasing the blood-thinning potential of Coumadin (warfarin). A fatal hemorrhage attributed to the combination of cranberry juice and warfarin was reported last year.
Scientists have investigated this possible interaction and found that susceptible people may experience a 30 percent increase in anticoagulant activity when cranberry is consumed with Coumadin (British Journal of Pharmacology, August 2008). This suggests that cranberries could pose problems in combination with warfarin.
My blood pressure medicine was recently switched to Cozaar. After taking my pills this morning, my mouth and tongue swelled up so I could barely talk. Could my medicine have done this?
Cozaar (losartan) is a very effective blood pressure medicine, with relatively few side effects. Some people, however, are susceptible to a reaction called angioedema. Typically, this is characterized by swelling of the mouth, tongue and throat. It can rapidly turn into a life-threatening emergency if the airway becomes blocked.
Certain other blood pressure drugs such as Accupril (quinapril), Altace (ramipril), Benicar (olmesartan), Diovan (valsartan), enalapril and lisinopril can also trigger angioedema. Please let your doctor know about this serious reaction immediately.
I've suffered from severe lower back pain since 1964, when I was 14. In 1972, I was diagnosed with spondylolisthesis, fourth degree. In 1980 and 1986, I had surgical procedures to fuse my spine into place.
In 2004, I was told my spine had slipped again; I had scoliosis and osteoarthritis in the spine and pelvis. Then last year I read your book Best Choices From The People's Pharmacy and began the Mediterranean diet at the beginning of September.
I stopped taking Celebrex at that time. After three weeks, I was able to move my shoulders freely, despite previous bursitis, and no longer had pain in my spine and pelvis.
When I stopped taking Lipitor, the muscle and nerve pains and the tingling in my extremities disappeared. I've been able to stop taking all medication for any sort of pain since December.
Besides the freedom from pain, I love the feeling of well-being I've gained. I've shared the information with my cousins and friends and have given the title of your book to fellow patients I've met in the pharmacy or clinics at the Princess Margaret Hospital here in Nassau, Bahamas.
We are delighted that the anti-inflammatory benefits of the Mediterranean diet have relieved the pain from your serious back condition. This diet also can help prevent heart disease.
In a recent column, you answered a question about L-lysine and shingles. I have been taking L-lysine for various forms of herpes for more than 20 years, and it has kept me virtually outbreak-free.
It is also important to avoid nuts and chocolate. Dietary restraint together with L-lysine have worked better for me than acyclovir, which I took for a year as part of a study at the University of Rochester.
I have read about both nut avoidance and L-lysine, but often when I speak to physicians about it they are not aware of it. A lot of pain and discomfort could be avoided if they were.
We heard from several other readers who use L-lysine supplements to ward off cold sores or shingles. One said: "I have been taking L-lysine along with high-potency B complex since 1986, when an osteopathic physician recommended it after I was treated with Zovirax. I have continued to take it and have never had shingles again. When I Googled L-lysine, I found that it is used for shingles."
We, too, Googled L-lysine and found that the University of Maryland Medical Center Web site states: "L-lysine can be used to treat mouth and genital lesions caused by herpes simplex virus as well as shingles caused by herpes zoster viruses." We did not find placebo-controlled clinical trials that demonstrate this effect, but L-lysine is not toxic or expensive.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site.